Lower semicontinuous solutions for a class of Hamilton-Jacobi-Bellman equations

  • O. Cârją
Contributed Papers


The present paper is concerned with the study of a Hamilton-Jacobi-Bellman equation in finite-dimensional spaces, from both the point of view of l.s.c. viscosity solutions and the point of view of l.s.c. contingent solutions. The results have been used in the study of the uniqueness problem for the Bellman equation associated to a time-optimal control problem (Ref. 1).

Key Words

Hamilton-Jacobi-Bellman equations viscosity solutions contingent solutions optimality principle time-optimal control 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Cârją, O., Mignanego, F., andPieri, G.,Lower Semicontinuous Solutions of the Bellman Equation for the Minimum Time Problem, Journal of Optimization Theory and Applications Vol. 85, pp. 563–574, 1995.CrossRefGoogle Scholar
  2. 2.
    Capuzzo-Dolcetta, I., andLions, P. L.,Hamilton-Jacobi Equations with State Constraints, Transactions of the American Mathematical Society, Vol. 318, pp. 643–683, 1990.Google Scholar
  3. 3.
    Soner, M. H.,Optimal Control with State-Space Constraint, Part 1, SIAM Journal on Control and Optimization, Vol. 24, pp. 552–561, 1986.CrossRefGoogle Scholar
  4. 4.
    Bardi, M.,A Boundary-Value Problem for the Minimum Time Function, SIAM Journal on Control and Optimization, Vol. 27, pp. 776–785, 1989.CrossRefGoogle Scholar
  5. 5.
    Barron, E. N., andJensen, R.,Semicontinuous Viscosity Solutions for Hamilton-Jacobi Equations with Convex Hamiltonians, Communications in Partial Differential Equations, Vol. 15, pp. 1713–1742, 1990.Google Scholar
  6. 6.
    Crandall, M. G., andLions, P. L.,Viscosity Solutions of Hamilton-Jacobi Equations, Transactions of the American Mathematical Society, Vol. 277, pp. 1–42, 1983.Google Scholar
  7. 7.
    Barron, E. N., andJensen, R.,Optimal Control and Semicontinuous Viscosity Solutions, Proceedings of the American Mathematical Society, Vol. 113, pp. 397–402, 1991.Google Scholar
  8. 8.
    Frankowska, H.,Lower Semicontinuous Solutions of Hamilton-Jacobi-Bellman Equations, SIAM Journal on Control and Optimization, Vol. 31, pp. 257–272, 1993.CrossRefGoogle Scholar
  9. 9.
    Cârją, O., andUrsescu, C.,The Characteristics Method for a First-Order Partial Differential Equation, Analele Ştiinţifice ale Universitąţii Al.I. Cuza Iaşi, Vol. 39, pp. 367–396, 1993.Google Scholar
  10. 10.
    Cârją, O., andUrsescu, C.,Viscosity Solutions and Partial Differential Inequations, Evolution Equations, Control Theory, and Biomathematics, Edited by P. Clement and G. Lumer, Marcel Dekker, New York, New York, pp. 39–44, 1994.Google Scholar
  11. 11.
    Aubin, J. P., andCellina, A.:Differential Inclusions, Springer Verlag, Berlin, Germany, 1984.Google Scholar
  12. 12.
    Bouligand, G.,Sur les Surfaces Dépurvues de Points Hyperlimites (ou: Un Théorème d'Existence du Plan Tangent), Annales de la Société Polonaise de Mathématique, Vol. 9, pp. 32–41, 1930.Google Scholar
  13. 13.
    Aubin, J. P., andFrankowska, J.,Feedback Controls for Uncertain Systems, Proceedings of the Conference on Modeling, Estimation, and Control of Systems with Uncertainty, Sopron, Hungary, 1990, Edited by G. B. DiMassi, A. Gombani, and A. B. Kurzanski, Birkhäuser, Boston, Massachusetts, pp. 1–21, 1991.Google Scholar
  14. 14.
    Frankowska, H.,Optimal Trajectories Associated with a Solution of the Contingent Hamilton-Jacobi Equation, Applied Mathematics and Optimization, Vol. 19, pp. 291–311, 1989.CrossRefGoogle Scholar
  15. 15.
    Fillipov, A. F.,Classical Solutions of Differential Equations with Multivalued Right-Hand Side, Vestnik Moskovskogo Universiteta, Seriya I: Matematika, Mekhanika, Vol. 3, pp. 16–26, 1967.Google Scholar
  16. 16.
    Kobayashi, J.,Difference Approximation of Cauchy Problems for Quasi-Dissipative Operators and Generation of Nonlinear Semigroups, Journal of the Mathematical Society of Japan, Vol. 27, pp. 640–665, 1975.Google Scholar
  17. 17.
    Gautier, S.,Equations Différentielles Multivoque sur un Fermè, Publications de l'Universite de Pau, 1973.Google Scholar
  18. 18.
    Ważewski, T.,Sur une Condition Equivalent a l'Equation au Contingent, Bulletin de l'Académie Polonaise des Sciences, Série des Sciences Mathématiques, Astronomiques et Physiques, Vol. 9, pp. 865–867, 1961.Google Scholar
  19. 19.
    Haddad, G.,Monotone Trajectories of Differential Inclusions and Functional Differential Inclusions with Memory, Israel Journal of Mathematics, Vol. 39, pp. 83–100, 1981.Google Scholar
  20. 20.
    Brézis, H., andBrowder, F.,A General Principle on Ordered Sets in Nonlinear Functional Analysis, Advances in Mathematics, Vol. 21, pp. 355–364, 1976.CrossRefGoogle Scholar

Copyright information

© Plenum Publishing Corporation 1996

Authors and Affiliations

  • O. Cârją
    • 1
  1. 1.Department of MathematicsUniversity of IaşiIaşiRomânia

Personalised recommendations